Nursing Home Errors Involving Coumadin Facing Increased Scrutiny

Posted by PKSD Law Firm on Aug 05, 2015 in Nursing Home Abuse

nursing home Coumadin mismanagementCoumadin, and its generic version, warfarin, are blood thinners that require careful monitoring of the patient; at the wrong doses, severe bleeding or dangerous blood clots may occur. With approximately one in six U.S. nursing home patients taking these medications, improper monitoring by caregivers has the potential to impact thousands.

Negligence such as this puts patients at serious risk of dangerous side effects and even death. If inattention or abuse has caused you or a loved one to suffer, our dedicated team of nursing home abuse lawyers can help get you the justice you deserve.

To speak with a representative, call 877-877-2228.

Nursing home negligence involving the mismanagement of Coumadin has led to dozens of reported patient hospitalizations and wrongful death. Unfortunately, this number is likely higher, as studies estimate that there may be thousands of unreported Coumadin injuries each year.

The failure of nursing homes to effectively manage this medication has caught the attention of the federal government. In a July 2015 memo, the Centers for Medicare and Medicaid Services (CMS), the federal agency that regulates nursing homes throughout the country, instructed state health inspectors to look out for medication-related adverse events leading to hospitalizations and death involving Coumadin administered to patients in nursing homes.

In the memo, CMS cited a recent article published by ProPublica and The Washington Post which told of the dangerous effects that occur when nursing homes fail to administer the proper doses of Coumadin or warfarin to patients. By analyzing government inspection reports, it was found that at least 165 nursing home patients died or had to be hospitalized as a result of errors associated with these blood thinners between 2011 and 2014. Some cases involved nursing homes administering too much Coumadin or warfarin, which caused internal bleeding in patients. Errors where too little of the drug was administered led patients to develop blood clots and suffer strokes.

Thomas Hamilton, director of CMSs survey and certification group, stated that these findings brought light to the adverse issues caused by poor management of Coumadin and warfarin. Hamilton has also said that CMS wants the public to know that the agency is aware of the issues associated with nursing home administration of Coumadin and other high-risk prescription medications.

CMS has also created a new tool to assist state health inspectors in identifying medication-related errors. The Adverse Drug Event Trigger Tool, developed by CMS and the Agency for Healthcare Research and Quality, will help inspectors determine if a nursing home facility is taking sufficient measures to protect patients from adverse drug reactions. The tool looks at the steps a facility is taking to prevent medication administration mistakes, as well as how a facility responds should an adverse drug event occur.

If you have been given an incorrect dosage by a nursing home staff member that resulted in an injury or serious side effects, you may be eligible to file a lawsuit claiming financial compensation. Reach out to a personal injury lawyer from PKSD today. Ph: 877-877-2228.

Back to top